Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 64, NWS Dodge City, KS

May 19, 20255 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2025, 7:00 PM CDT for 5 counties in Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2025, 7:00 PM CDT (00:00 UTC)
Expired
May 19, 2025, 7:45 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:30 PM CDTTSTM WND GST 5610 Sw Ness City, KSReport was from KKSNESSC2 observation station.
May 19, 7:39 PM CDTHAIL 1Ransom, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

808 
WUUS53 KDDC 200000
SVRDDC
KSC055-083-101-135-195-200045-
/O.NEW.KDDC.SV.W.0064.250520T0000Z-250520T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
700 PM CDT Mon May 19 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Finney County in southwestern Kansas...
  Western Ness County in west central Kansas...
  Northwestern Hodgeman County in southwestern Kansas...
  Southwestern Trego County in west central Kansas...
  Lane County in west central Kansas...

* Until 745 PM CDT.

* At 700 PM CDT, severe thunderstorms were located along a line
  extending from near Shields to 9 miles southwest of Alamota, moving
  east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Alamota and Pendennis around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 9981 3809 9995 3820 10059 3870 10051
      3870 10016 3875 10015
TIME...MOT...LOC 0000Z 278DEG 12KT 3866 10041 3832 10038 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
1 follow-up statement
360 
WWUS53 KDDC 200027
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
727 PM CDT Mon May 19 2025

KSC055-083-101-135-195-200045-
/O.CON.KDDC.SV.W.0064.000000T0000Z-250520T0045Z/
Finney KS-Ness KS-Hodgeman KS-Trego KS-Lane KS-
727 PM CDT Mon May 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN FINNEY...WESTERN NESS...NORTHWESTERN HODGEMAN...
SOUTHWESTERN TREGO AND EASTERN LANE COUNTIES...

At 727 PM CDT, severe thunderstorms were located along a line
extending from near Pendennis to 9 miles southwest of Beeler, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Beeler and Utica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 9981 3814 9994 3821 10045 3870 10037
      3870 10016 3875 10015
TIME...MOT...LOC 0027Z 278DEG 12KT 3865 10030 3831 10027 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:45 PM CDT, 15 minutes earlier. Its key messages:

  • Scattered thunderstorms are expected Monday evening, capable of producing marginally severe hail and wind gusts.
  • Dry, mild and quiet through much of this week.
  • Scattered thunderstorms will return over Memorial Day weekend.
Area forecast discussion, May 19, 6:45 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
645 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Scattered thunderstorms are expected Monday evening, capable
  of producing marginally severe hail and wind gusts.

- Dry, mild and quiet through much of this week.

- Scattered thunderstorms will return over Memorial Day weekend.

&&

.DISCUSSION...
Issued at 230 PM CDT Mon May 19 2025

Afternoon satellite imagery indicated a cumulus field expanding
across western zones, and mesoanalysis shows the strongest
instability has transitioned east of SW KS. Still, residual
boundary layer moisture, and cooling midlevel temperatures, will
result in modest instability through this evening as the
primary trough axis passes overhead. Scattered thunderstorms
will develop across SE Colorado and adjoining SW KS through 7
pm, then track eastward this evening. Multicell convection will
prevail, with the strongest storms capable of hail to 1 inch and
wind gusts of 50-60 mph. Strong subsidence will clear the sky
rapidly through Tuesday morning.

An extended period of quiet, dry and unseasonably convectively
quiet weather is expected through most of this week. NWly
midlevel flow will direct gulf moisture supply away from SW KS
through Thursday, and the forecast is completely dry through
this time period. No significant air mass exchanges are expected
through Thursday, with afternoon temperatures averaging within a
few degrees of late May climatology.

Shower and thunderstorm coverage Friday appears minimal, as
broad midlevel ridging prevails. Over the Memorial Day weekend,
SWly midlevel flow will reestablish, downstream of modest
troughing approaching from the Rockies. Moisture will finally
increase again Saturday in response to SEly boundary layer flow.
Limited severe potential is most evident on Saturday. Rain and
thunderstorm increase in coverage Sunday, as the primary trough
arrives, but an associated strong front will likely restrict any
severe risk well south of SW KS. NBM pops Saturday through
Monday are in the chance category (25-54%) and these were
accepted. In general, no synoptically evident severe weather
threats are evident in the guidance, for the next seven days, as
we enter the climatological peak of our severe weather season.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 641 PM CDT Mon May 19 2025

Numerous showers and widely scattered thunderstorms will affect
DDC, GCK, and LBL terminals through the evening as the core of
an upper level storm system moves across southwest Kansas.
Widespread reduction in visibility and/or ceiling is not
expected, however brief periods of MVFR or even IFR can be
expected in the heavier showers/storms. Prevailing winds is
expected to be from the northeast, becoming northwest later this
evening with more variable direction and speed around heavier
showers and storms. Most areas will improve after 06Z tonight as
the system moves east of southwest Kansas.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Umscheid
Hazardous weather outlook, May 19, 3:04 AM CDT, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Mon May 19 2025

KSZ030-031-043>046-061>066-074>081-084>090-200815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Mon May 19 2025 /204 AM MDT Mon May 19 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A marginal risk of severe weather after 4 pm for areas mainly
along and south of highway 96. Main threats could be hail up to
the size of quarters and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for today.

In the hours before

Special weather statement, May 19, 5:13 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT Mon May 19 2025

KSZ043-192300-
Scott KS-
513 PM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCOTT COUNTY
THROUGH 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Modoc, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Scott
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10085 3848 10087 3851 10113 3870 10113
TIME...MOT...LOC 2212Z 271DEG 16KT 3867 10121

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Local storm report, May 19, 6:21 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
621 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Tstm Wnd Gst     2 NE Scott City         38.50N 100.88W
05/19/2025  M58 MPH          Scott              KS   Mesonet

            Report was from the Ellis Feeders
            observation station.

&&

RCB
Special weather statement, May 19, 6:50 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
650 PM CDT Mon May 19 2025

KSZ030-044-045-063-064-200030-
Finney KS-Hodgeman KS-Trego KS-Lane KS-Ness KS-
650 PM CDT Mon May 19 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...WESTERN
NESS...NORTHWESTERN HODGEMAN...SOUTHWESTERN TREGO AND LANE COUNTIES
THROUGH 730 PM CDT...

At 650 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shields to near Dighton. Movement was east
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Dighton and Shields around 655 PM CDT.
  Pendennis around 700 PM CDT.
  Alamota around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 9989 3812 10003 3821 10068 3870 10056
      3870 10016 3876 10015
TIME...MOT...LOC 2350Z 282DEG 9KT 3869 10043 3840 10045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, May 19, 6:57 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
657 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Gst     2 NNW Amy               38.51N 100.61W
05/19/2025  M54 MPH          Lane               KS   Mesonet

            Report was from the Kansas State Mesonet.

&&

RCB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:42 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego48 min
May 19, 8:13 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush, Trego62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.